Alert archive / North Carolina / Freeze Watches in 2021

Freeze Watch 3, NWS Newport/Morehead City, NC

November 22, 2021Carteret County, North Carolina

NWS Newport/Morehead City, NC issued this freeze watch at Nov 22, 2021, 1:01 PM EST for Carteret County, North Carolina. It took effect at Nov 24, 2021, 1:00 AM EST. It was in force for .

The area

The counties it named.

The facts

Issued
Nov 22, 2021, 1:01 PM EST (18:01 UTC)
In effect from
Nov 24, 2021, 1:00 AM EST
Expired
Nov 23, 2021, 3:26 AM EST
In force
Issued by
NWS Newport/Morehead City, NC

County Carteret County, NC

The radar

The Morehead City radar (KMHX), 33 km from the middle of the area, began a volume at 18:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 6.0 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2021-11-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2021-11-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-77 J/kg
Mixed-layer LCL
1180 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

840 
WWUS72 KMHX 221801
NPWMHX

URGENT - WEATHER MESSAGE
National Weather Service Newport/Morehead City NC
101 PM EST Mon Nov 22 2021

NCZ196-230915-
/O.NEW.KMHX.FZ.A.0003.211124T0600Z-211124T1300Z/
East Carteret-
Including the cities of Beaufort, Harkers Island, Sea Level, 
and Cedar Island
101 PM EST Mon Nov 22 2021

...FREEZE WATCH IN EFFECT FROM LATE TUESDAY NIGHT THROUGH
WEDNESDAY MORNING...

* WHAT...Sub-freezing temperatures as low as 30 possible.

* WHERE...East Carteret County.

* WHEN...From late Tuesday night through Wednesday morning.

* IMPACTS...Frost and freeze conditions could kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$
1 follow-up statement
512 
WWUS72 KMHX 230826
NPWMHX

URGENT - WEATHER MESSAGE
National Weather Service Newport/Morehead City NC
326 AM EST Tue Nov 23 2021

NCZ196-232030-
/O.UPG.KMHX.FZ.A.0003.211124T0600Z-211124T1300Z/
/O.NEW.KMHX.FZ.W.0004.211124T0400Z-211124T1200Z/
East Carteret-
Including the cities of Beaufort, Harkers Island, Sea Level, 
and Cedar Island
326 AM EST Tue Nov 23 2021

...FREEZE WARNING IN EFFECT FROM 11 PM THIS EVENING TO 7 AM EST
WEDNESDAY...

* WHAT...Sub-freezing temperatures as low as 30 expected.

* WHERE...East Carteret County.

* WHEN...From 11 PM this evening to 7 AM EST Wednesday.

* IMPACTS...Frost and freeze conditions will kill crops, other
  sensitive vegetation and possibly damage unprotected outdoor
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

What forecasters said that day

The local office's own words before this freeze watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this freeze watch went out at Nov 22, 9:35 AM EST, 3 hours 26 minutes earlier.

Area forecast discussion, Nov 22, 9:35 AM EST, 3 hours 26 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
935 AM EST Mon Nov 22 2021

.SYNOPSIS...
A strong cold front will cross the area by early this evening,
with cold high pressure building in behind it through mid next
week. Another cold front with limited moisture will move
through late week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
As of 715 AM Mon...A strong cold front will move through eastern
NC by early this evening. The front is associated with a
deepening mid level trough over the eastern US. In response to
this, the system is beginning to tap into Gulf of Mexico and is
resulting in an area of widespread rain over central NC which
was currently inching into our coastal plain counties. Initially
very dry air below 700 MB as seen on the 12Z MHX sounding was
inhibiting this rainfall from spreading east this morning.
However, by noon, enough saturation will occur which will allow
the rain area to expand rapidly. The models are depicting an Ana
frontal system with the bulk of the rainfall occurring behind
the front/wind shift. This makes sense as the mid level water
vapory imagery indicates a strong shortwave moving into the TN
Valley with the best lift overspreading the area by mid
afternoon. The rain will begin to taper off rapidly late in the
day inland and will be off the coast by 3Z this evening.

Precipitation and cloud cover will keep temperatures relatively
steady today especially west of Highway 17 where highs will
likely not get out of the 50s, while along the coast some modest
warming into the low to mid 60s is expected. Temps begin their
fall in the late afternoon as the front traverses the region and
CAA begins to intensify.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM TUESDAY/...
As of 305 AM Mon...Temperatures continue to crater through the
evening with low-level CAA persisting in earnest, and skies
quickly clear as subsidence aloft increases ahead of the surface
high. Winds quickly veer northerly and increase to 10-15 kt
inland, while along OBX 20-25 kt sustained winds with gusts to
35-40 kt are likely. Lows bottom out just below freezing (save
low 40s along the immediate coast), but wind chills early
Tuesday morning will be in low 20s for most.

Biggest sticking point regards freezing temps in eastern
Carteret and consequently the end of the growing season.
Temperatures will get close but the stronger winds along the
water, plus the influence of a northerly trajectory off the
relatively warmer Pamlico Sound, make confidence in a freeze
forecast quite low. Therefore opted to hold off on any
headlines.

Additionally, stronger winds along the coast will result in
rough surf conditions for the beaches north of Cape Hatteras
although overwash issues are not anticipated. Brief water rises
in areas susceptible to strong northerlies are also possible
although any inundation that does occur will be minor given
their short duration.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
As of 330 AM Sun...Very cold air fills in behind a cold front
Monday night. By the middle of next week, high pressure will
remain over the air with moderating temperatures. Another front
is forecast to cross after Thanksgiving, although details remain
murky.

Monday Night through Thanksgiving...Behind the strong cold
front intense CAA develops tomorrow night, and temperatures are
expected to plummet below freezing by Tuesday morning. The
associated upper trough will move overhead Tuesday leading to
seasonal minimums in low level heights which will translate to
highs only reaching the mid to upper 40s. Tuesday night will
have the potential to be even colder as high pressure settles
over the Southeast US, and great radiational cooling conditions
are likely. Lows are expected to reach the mid 20s inland, and
upper 20s to low 30s closer to the coast. A freeze remains
possible across the Outer Banks and Downeast Carteret county
where the growing season still continues.

Main concern for Monday night and Tuesday will be a small window
for minor water rises in areas vulnerable to strong northerly
winds, although at most isolated spots of minor inundation is
expected as the window for strong winds will be brief.
Additionally, rough surf conditions are possible for the beaches
north of Cape Hatteras late Monday into Tuesday.

Conditions will moderate Wednesday and Thursday as high
pressure builds over the SE US. Expect highs climbing into the
50s on Wednesday, and then around 60 on Thanksgiving. Chilly
with lows both evenings in the 30s.

Friday and Saturday...Guidance continues to advertise the
passage of another strong front late week as another upper
trough swings across the Midwest and mid-Atlantic Friday. Like
the early week front, moisture appears meager at best and QPF
will likely be hard to come by. Added a low-end slight chance
PoP for the period. Cooler high pressure builds in behind the
front for Saturday.

&&

.AVIATION /14Z MONDAY THROUGH FRIDAY/...
SHORT TERM /through Monday night/...
As of 720 AM Mon...Brief periods of patchy but occasionally
dense fog, which managed to form under thinner patches of
cirrus, are expected to dissipate in the next hour or so as
temperatures begin to climb this morning. Otherwise,
predominantly VFR conditions expected for the first few hours of
the period.

Flight conditions expected to deteriorate for a window from
roughly 14z to 00z as cold front and associated band of light
rainfall crosses the region from west to east. IFR conditions
likely to rapidly develop as the front approaches, then break
back to VFR just as quickly as impressive cold air advection
sweeps in behind the boundary, clearing out skies quickly.

Winds increase quickly out of the N after 00z with associated
CAA, with gusts of 15-20 kt possible overnight for inland
terminals, 20+ kt for MQI/HSE.

LONG TERM /Tuesday through Friday/...
As of 330 AM Sun...VFR conditions return Monday evening and
last well into the week as cool high pressure expands across the
area.

&&

.MARINE...
SHORT TERM /through Tonight/...
As of 310 AM Mon...Quiet conditions observed across the waters
early this morning with SW to W winds 10 to 15 kts and seas at
or below 3 feet with the exception of gustier conditions in
offshore shower activity. Conditions are expected to rapidly
deteriorate late this afternoon through the overnight hours with
Gale Force northerly flow developing behind the strong cold
front as it crosses the waters. The main change for this cycle
was to upgrade the Albemarle, Croatan, and Roanoke Sounds as
well as the Alligator River to a Gale Warning. The Alligator
River will be particularly susceptible to funneling with due
northerly winds and would not be surprised to see gusts there
around 40 kt.

Elsewhere, previous Gales and SCA advisories remain. Seas are
expected to build into Tuesday morning, reaching a peak of 8-10
feet north of cape Hatteras and 6-9 feet beyond 10 nm for the
central and southern waters.

LONG TERM /Tuesday through Friday/...
As of 340 AM Sun...Boating conditions are forecast to be poor
into Tuesday as strong northerly winds continue behind a passing
cold front. Frequent gusts up to 40 kt are expected across all
coastal waters and eastern portions of the Pamlico Sound, and a
Gale Warning has been hoisted for those waters for the period.
SCA conditions expected as well for rivers and remaining sounds.

Gale force winds come to an end by Tuesday afternoon but SCA
conditions will linger until overnight Wednesday as seas slowly
ebb below 6 feet.

&&

.TIDES/COASTAL FLOODING...
As of 4 AM Mon...Gusty northerly winds could cause minor water
level rises along southern portions of the Pamlico Sound late
tonight into Tuesday morning. Inundation of one foot or less
above ground is possible for very low lying areas around the
mouth of the Neuse River, Downeast, and the southern OBX.

&&

.CLIMATE...
Record Low Max temps for 11/23 (Tuesday)

LOCATION       TEMP/YEAR
New Bern        44/1989  (KEWN ASOS)
Cape Hatteras   43/1972  (KHSE ASOS)
Greenville      43/1929  (COOP - Not KPGV AWOS)
Morehead City   45/1971  (COOP - Not KMRH ASOS)
Kinston         42/1971  (COOP - Not KISO AWOS)
Jacksonville    45/1989  (KNCA ASOS)

Record Low Min temps for 11/24 (Wednesday)

LOCATION       TEMP/YEAR
New Bern        24/2008  (KEWN ASOS)
Cape Hatteras   29/1989  (KHSE ASOS)
Greenville      16/1970  (COOP - Not KPGV AWOS)
Morehead City   23/1970  (COOP - Not KMRH ASOS)
Kinston         24/1976  (COOP - Not KISO AWOS)
Jacksonville    23/1970  (KNCA ASOS)
&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...Small Craft Advisory from 7 PM this evening to 7 PM EST
     Tuesday for AMZ136-137.
     Gale Warning from 7 PM this evening to 1 PM EST Tuesday for
     AMZ135.
     Gale Warning from 10 PM this evening to 7 AM EST Tuesday for
     AMZ131-230-231.
     Gale Warning from 7 PM this evening to 4 PM EST Tuesday for
     AMZ150-152-154.
     Gale Warning from 8 PM this evening to 1 PM EST Tuesday for
     AMZ156-158.

&&

SYNOPSIS...MHX
NEAR TERM...JME/MS
SHORT TERM...MS
LONG TERM...CB
AVIATION...CB/MS
MARINE...JME/CB/MS
TIDES/COASTAL FLOODING...MHX
CLIMATE...MHX
Hazardous weather outlook, Nov 22, 5:00 AM EST, 8 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
500 AM EST Mon Nov 22 2021

NCZ203-205-231000-
Northern Outer Banks-Hatteras Island-
500 AM EST Mon Nov 22 2021

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Minor water level rises, with inundation up to 1 foot above ground
for very low lying soundside areas south of Cape Hatteras possible
tonight into Tuesday.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Strong northerly winds behind a passing cold front could result in
rough surf at beaches north of Cape Hatteras late Monday night into
Tuesday afternoon.

Minor water level rises, with inundation up to 1 foot above ground
for very low lying soundside areas south of Cape Hatteras possible
Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ196-231000-
East Carteret-
500 AM EST Mon Nov 22 2021

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Minor water level rises, with inundation up to 1 foot above ground
for very low lying areas Downeast possible tonight into Tuesday.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Freezing temperatures are possible across East Carteret Tuesday
night, bringing a potential end to the growing season.

Minor water level rises, with inundation up to 1 foot above ground
for very low lying areas Downeast possible Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ094-194-204-231000-
Pamlico-Southern Craven-Ocracoke Island-
500 AM EST Mon Nov 22 2021

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Minor water level rises, with inundation up to 1 foot above ground
for very low lying areas adjacent to the southern Pamlico Sound from
the mouth of the Neuse River to the soundside southern Outer Banks possible
tonight into Tuesday.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Minor water level rises, with inundation up to 1 foot above ground
for very low lying areas adjacent to the southern Pamlico Sound from
the mouth of the Neuse River to the soundside southern Outer Banks possible
Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ029-044>047-079>081-090>092-193-195-198-199-231000-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Northern Craven-West Carteret-
Inland Onslow-Coastal Onslow-
500 AM EST Mon Nov 22 2021

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Freeze Watches in North Carolina, 2021Every freeze watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.